When Medications Spark Weight Gain

What to do when medications cause unwanted weight gain.

The American Academy of Pediatrics estimates that nearly half of all children with ADHD also suffer from depression, learning disabilities, or anxiety disorders — conditions that can often continue into adulthood. The treatment of these co-existing disorders — in both children and in adults — often includes medications that can cause weight gain. For a teen or young adult already struggling with complex social issues, this can be devastating. What can you do?

  • Consult your physician about medication options, and be sure to note the side effects of any new medication, suggests Dr. Lisa Routh. Several mood stabilizers have lower metabolic impact. Sometimes the benefit of a new medication doesn't outweigh the side effects. Weigh all the options before changing medication.
  • For parents: Be aware of what your child is eating. A medication may cause increased appetite, so it's up to you to have nutritious foods on hand to feed his cravings.
  • Watch those eating habits. "Food should not be used as a reward," says Carmen de Lerma, M.D., medical director of South Miami Hospital's Child Development Center, in Florida. Also, have yourself or your child practice mindful eating by dining at a table, not in front of a TV, computer, or video machine.
  • Encourage physical activity. Exercise releases pent-up energy, burns calories, and improves mood. Tips for parents: "Be creative in choosing physical activities so your child won't get bored," adds Dr. de Lerma. Adjust for different weather scenarios, time of day, days of the week, and solo versus group activities."

TAGS: Side Effects of ADHD Meds, Exercise and ADHD, Weight Loss and ADHD, ADHD Medication and Children

 

What do you think of this article? Share your comments on www.ADDConnect.com, ADDitude's community site. Check out the new ADHD Medication User Reviews and the ADHD Adults Support Group. Your fellow ADDers want to hear from you!

 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018